Article Text

Download PDFPDF

Pneumonitis induced by rifampicin
Free
  1. N Kunichika1,
  2. N Miyahara2,
  3. K Kotani3,
  4. H Takeyama1,
  5. M Harada2,
  6. M Tanimoto2
  1. 1Department of Internal Medicine, National Sanyo Hospital, Yamaguchi, Japan
  2. 2The Second Department of Internal Medicine, Okayama University Medical School, Okayama, Japan
  3. 3Department of Surgery, National Sanyo Hospital, Yamaguchi, Japan
  1. Correspondence to:
    Dr N Kunichika, Department of Internal Medicine, National Sanyo Hospital, 685 Higashi-kiwa, Ube, Yamaguchi, 755-0241, Japan;
    nao_k{at}d2.dion.ne.jp

Abstract

An 81 year old man was admitted to hospital with pulmonary Mycobacterium tuberculosis infection and was treated with rifampicin (RFP), isoniazid (INH), and ethambutol (EB). On day 9 he developed fever and dyspnoea. Chest radiographs showed new infiltration shadows in the right lung. Bronchoalveolar lavage (BAL) was performed and increased numbers of lymphocytes were recovered. Drug induced pneumonitis was suspected so the antituberculous regimen was discontinued and methylprednisolone was administered. The symptoms and infiltration shadows improved. INH and EB were reintroduced without any recurrence of the abnormal shadows. T cell subsets in the BAL fluid and a positive lymphocyte stimulation test for RFP suggest that RFP induced pneumonitis may be related to a complex immunological response.

  • drug induced pneumonitis
  • rifampicin
  • bronchoalveolar lavage
  • drug lymphocyte stimulation test
View Full Text

Statistics from Altmetric.com

Footnotes

    Request Permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.